Toggle Main Menu Toggle Search

Open Access padlockePrints

Gene mutations in the succinate dehydrogenase subunit SDHB cause susceptibility to familial pheochromocytoma and to familial paraganglioma

Lookup NU author(s): Dr Fiona Douglas


Full text for this publication is not currently held within this repository. Alternative links are provided below where available.


The pheochromocytomas are an important cause of secondary hypertension. Although pheochromocytoma susceptibility may be associated with germline mutations in the tumor-suppressor genes VHL and NF1 and in the proto-oncogene RET, the genetic basis for most cases of nonsyndromic familial pheochromocytoma is unknown. Recently, pheochromocytoma susceptibility has been associated with germline SDHD mutations. Germline SDHD mutations were originally described in hereditary paraganglioma, a dominantly inherited disorder characterized by vascular tumors in the head and the neck, most frequently at the carotid bifurcation. The gene products of two components of succinate dehydrogenase, SDHC and SDHD, anchor the gene products of two other components, SDHA and SDHB, which form the catalytic core, to the inner-mitochondrial membrane. Although mutations in SDHC and in SDHD may cause hereditary paraganglioma, germline SDHA mutations are associated with juvenile encephalopathy, and the phenotypic consequences of SDHB mutations have not been defined. To investigate the genetic causes of pheochromocytoma, we analyzed SDHB and SDHC, in familial and in sporadic cases. Inactivating SDHB mutations were detected in two of the five kindreds with familial pheochromocytoma, two of the three kindreds with pheochromocytoma and paraganglioma susceptibility, and 1 of the 24 cases of sporadic pheochromocytoma. These findings extend the link between mitochondrial dysfunction and tumorigenesis and suggest that germline SDHB mutations are an important cause of pheochromocytoma susceptibility.

Publication metadata

Author(s): Astuti D, Latif F, Dallol A, Dahia PLM, Douglas F, George E, Skoldberg F, Husebye ES, Eng C, Maher ER

Publication type: Article

Publication status: Published

Journal: American Journal of Human Genetics

Year: 2001

Volume: 69

Issue: 1

Pages: 49-54

ISSN (print): 0002-9297

ISSN (electronic): 1537-6605

Publisher: Cell Press


DOI: 10.1086/321282


Altmetrics provided by Altmetric


Funder referenceFunder name